Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CBC results - low RBCs with High MCV values
Feb 16, 2007

On my past 2 CBCs, 09/2006 and 02/2007, my RBCs have been low (3.61 has been the lowest) and the MCV value has been high (highest has been 104.4). I have been HIV+ since 04/2004 and on Sustiva and Truvada since 07/2004. I have also had a recent weight loss of about 7#. I contribute the weight loss to poor nutritional intake as I know that I have not been eating well for the past several months. What might be the cause for these abnormal values? Could it be nutrition related? Medication s/e?

Response from Dr. Henry

A wide range of conditions can lead to mild anemia and/or macrocytotis in HIV+ persons on treatment. Potential contributing factors include vitamin/mineral deficiencies (such as folic acid, vitamin B12, iron)from) a variety of causes, drug effects (more common with AZT and D4T containing regimens), chronic disease states (such as thyroid disorders, liver disease, alcohol use), blood loss (such as bleeding ulcer or through menstruation), and many others. Analysis of a blood smear and other lab tests, a complete history (including review of all meds and activites) and physicial examination often can identify potential causes for anemia. In some cases a consultation from a hematologist is helpful. KH



Previous
what kind of Dr do I see
Next
ATRIPLA AND WHEN TO TAKE IT?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement